Alert archive / Wisconsin / Flash Flood Warnings in 1999

Flash Flood Warning 11, NWS Milwaukee, WI

July 20, 1999Dodge County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 20, 1999, 10:25 PM CDT for Dodge County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 10:25 PM CDT (03:25 UTC)
Expired
Jul 21, 1999, 1:00 AM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMKE 210328
FFWMKE
WIC027-210600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1025 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DODGE COUNTY IN SOUTHEASTERN WISCONSIN

* UNTIL 100 AM CDT

* AT 1025 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS PRODUCING TORRENTIAL RAIN ACROSS MUCH
  OF DODGE COUNTY...MOVING EAST AT 20 MPH.  RADAR ESTIMATED
  RAINFALL OF OVER TWO INCHES IN THE PAST HOUR.

* NUMEROUS REPORTS OF FLOODING HAVE BEEN RECEIVED IN THE FOX
  LAKE...HORICON...JUNEAU AND BEAVER DAM AREAS WITH A FOOT OF
  WATER OVER SOME ROADS.  MORE ,STORMS WERE STILL TO THE WEST OF
  DODGE COUNTY AND WILL ALSO AFFECT THE AREA.  THIS WILL ONLY
  INCREASE THE FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

$$
JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:00 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 20, 9:00 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CDT TUE JUL 20 1999

FFW TO CONTINUE FOR MKX CWA.

12Z NGM LOOKS BETTER WITH QPF THAN ETA OR 18Z RUC. AVN NOT DOING
TOO BAD EITHER BUT AMOUNTS MAY BE ON THE LOW SIDE.

00Z ANAL SHOWS COPIOUS MOIST AT SFC THRU H8 LEVEL BEING
ADVECTED INTO SRN WI. SFC BOUNDARY ACROSS NRN IA THEN RUNNING SE
INTO NRN IL. IR IMAGERY SHOWS CONTINUED COOLING AND EXPANSION OF
COLDER TOPS INTO SW WI WITH STG MOISTURE CONVERGENCE/THETAE ADVECTION
NOTED TOO. KMKX 88-D IMAGERY PAINTING GOOD COVERAGE OF 40 TO 50 DBZ
RETURNS SAGGING INTO SRN WI.

MOST INTENSE CELL WEST OF DBQ LOOKS TO BE THE HOT AREA FOR SVR WX
THUS REMOVED THAT WORDING FOR MOST OF CWA. SPC DISCUSSION WILL DROP
WATCH AT 3Z SO CAN LET GO OF THAT WORDING IN OUR FAR SW CNTYS AT THAT
TIME.

LOWERED TEMPS A TOUCH TO ACCOUNT FOR PRESENT TRENDS.

.MKX...FLASH FLD WATCH TNGT ZONES 46..47..51..52..56>60..62>72.
COLLAR

In the hours before

Special weather statement, Jul 20, 5:59 PM CDT, 4 hours 26 minutes before
WIZ046-047-051-052-056>060-062>072-202350-

SPECIAL WEATHER STATEMENT                         ...CORRECTED...
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
559 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL
   WISCONSIN UNTIL 10 PM CDT...

AS OF 6 PM CDT STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED OVER
PORTIONS OF EASTERN IOWA.  ADDITONAL THUNDERSTORMS WERE OVER
CENTRAL WISCONSIN.  THESE STORMS WERE MOVING EAST SOUTHEAST AT 25
MPH.  THE STORMS WILL MOVE INTO SOUTH CENTRAL WISCONSIN AFTER 800
PM CDT.  THESE STORMS HAVE POTENTIAL OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. THESE STORMS COULD ALSO PRODUCE TORRENTIAL RAINS...
POSSIBLY PRODUCING FLASH FLOODING.

PEOPLE IN SOUTH CENTRAL AND SOUTHEASTERN WISCONSIN SHOULD STAY
ALERT TO RADIDLY CHANGING WEATHER CONDITIONS THIS EVENING.

JK/JH
Local storm report, Jul 20, 7:52 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
752 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    1 W ALBANY                WI    WIND DAMAGE
07/20/99   GREEN                           BARN DESTROYED

0257 PM    1 S ALBANY                WI    WIND DAMAGE
07/20/99   GREEN                           8 POWER LINE POLES
                                           SNAPPED IN TWO LANDING
                                           ON TRUCK TRAPPING THREE
                                           INSIDE

0311 PM    3 S ALBANY                WI    WIND DAMAGE
07/20/99   GREEN                           BARN DESTROYED KILLING
                                           5 CATTLE AND INJURING
                                           UP 85 MORE
Special weather statement, Jul 20, 7:55 PM CDT, 2 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-210125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT TUE JUL 20 1999

AT 750 PM STRONG THUNDERSTORMS WERE LOCATED OVER SAUK COUNTY
PRODUCING TORRENTIAL RAINS OF 1.5 INCHES IN AN HOUR...ALONG WITH
FREQUENT LIGHTNING AND WINDS TO 40 MPH.  THESE STORMS WERE MOVING
SOUTHEAST AT 25 MPH AND SHOULD MOVE INTO COLUMBIA COUNTY.

OTHERWISE A LARGE AREA OF LIGHT TO MODERATE RAIN COVERED AN AREA
NORTH OF A LA CROSSE TO SHEBOYGAN LINE.  THIS AREA OF RAIN WAS
SLOWLY DROPPING SOUTHEAST.

OTHER THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN WISCONSIN AS THE
EVENING PROGRESSES.  THUNDERSTORMS IN NORTHEAST IOWA MAY ALSO
AFFECT SOUTHWEST WISCONSIN.

JH
Special weather statement, Jul 20, 7:55 PM CDT, 2 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-210125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT TUE JUL 20 1999

AT 750 PM STRONG THUNDERSTORMS WERE LOCATED OVER SAUK COUNTY
PRODUCING TORRENTIAL RAINS OF 1.5 INCHES IN AN HOUR...ALONG WITH
FREQUENT LIGHTNING AND WINDS TO 40 MPH.  THESE STORMS WERE MOVING
SOUTHEAST AT 25 MPH AND SHOULD MOVE INTO COLUMBIA COUNTY.

OTHERWISE A LARGE AREA OF LIGHT TO MODERATE RAIN COVERED AN AREA
NORTH OF A LA CROSSE TO SHEBOYGAN LINE.  THIS AREA OF RAIN WAS
SLOWLY DROPPING SOUTHEAST.

OTHER THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN WISCONSIN AS THE
EVENING PROGRESSES.  THUNDERSTORMS IN NORTHEAST IOWA MAY ALSO
AFFECT SOUTHWEST WISCONSIN.

JH
Special weather statement, Jul 20, 9:11 PM CDT, 1 hour 14 minutes before
WIZ051-052-058>060-062>072-210240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT TUE JUL 20 1999

AT 905 PM A LARGE AREA OF RAIN AND THUNDERSTORMS WAS OVER SOUTHERN
WISCONSIN MAINLY NORTH OF A DUBUQUE...MADISON...TO SHEBOYGAN LINE.
SOME OF THESE STORMS WERE PRODUCING VERY HEAVY RAIN.  THE RAIN AREA
WAS GRADUALLY SINKING SOUTHEAST AS MORE STORMS DEVELOP AHEAD OF THE
MAIN RAIN AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN
INCLUDING THE MILWAUKEE AND MADISON METRO AREAS FOR THE REMAINDER
OF TONIGHT.  BE ALERT FOR TORRENTIAL RAINS AND FREQUENT LIGHTNING
IN THE STRONGER STORMS.  FLASH FLOODING IS POSSIBLE.

IN THE MEANTIME...THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
DIMINISHED GREATLY.

JH
Special weather statement, Jul 20, 9:11 PM CDT, 1 hour 14 minutes before
WIZ051-052-058>060-062>072-210240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT TUE JUL 20 1999

AT 905 PM A LARGE AREA OF RAIN AND THUNDERSTORMS WAS OVER SOUTHERN
WISCONSIN MAINLY NORTH OF A DUBUQUE...MADISON...TO SHEBOYGAN LINE.
SOME OF THESE STORMS WERE PRODUCING VERY HEAVY RAIN.  THE RAIN AREA
WAS GRADUALLY SINKING SOUTHEAST AS MORE STORMS DEVELOP AHEAD OF THE
MAIN RAIN AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN
INCLUDING THE MILWAUKEE AND MADISON METRO AREAS FOR THE REMAINDER
OF TONIGHT.  BE ALERT FOR TORRENTIAL RAINS AND FREQUENT LIGHTNING
IN THE STRONGER STORMS.  FLASH FLOODING IS POSSIBLE.

IN THE MEANTIME...THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
DIMINISHED GREATLY.

JH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:16 AM CDTFlash Flood WarningMKXDodge, Washington3 hr
Jul 21, 12:32 AM CDTFlash Flood WarningMKXMilwaukee, Waukesha3 hr
Jul 21, 12:40 AM CDTFlash Flood WarningMKXOzaukee3 hr
Jul 21, 3:00 AM CDTFlash Flood WarningMKXDodge, Washington5 hr
Jul 21, 3:20 AM CDTFlash Flood WarningMKXMilwaukee, Ozaukee, Waukesha5 hr

Nearby

Flash Flood Warnings in Wisconsin, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.